A drug allergy is the abnormal reaction of your immune system to a medication. Any medication — over-the-counter, prescription or herbal — is capable of inducing a drug allergy. However, a drug allergy is more likely with certain medications.
The most common signs and symptoms of drug allergy are hives, rash or fever. A drug allergy may cause serious reactions, including anaphylaxis, a life-threatening condition that affects multiple body systems.
A drug allergy is not the same as drug side effects, the known possible reactions that are listed on a drug label. A drug allergy is also distinct from drug toxicity caused by an overdose of medication.
Signs and symptoms of a drug allergy often occur within an hour after taking a drug. Less commonly, reactions can occur hours, days or weeks later.
Drug allergy symptoms may include:
- Skin rash
- Shortness of breath
- Runny nose
- Itchy, watery eyes
Anaphylaxis is a rare, life-threatening reaction to a drug allergy that causes the widespread dysfunction of body systems. Signs and symptoms of anaphylaxis include:
- Tightening of the airways and throat, causing trouble breathing
- Nausea or abdominal cramps
- Vomiting or diarrhea
- Dizziness or lightheadedness
- Weak, rapid pulse
- Drop in blood pressure
- Loss of consciousness
Other conditions resulting from drug allergy
Less common drug allergy reactions occur days or weeks after exposure to a drug and may persist for some time after you stop taking the drug. These conditions include:
- Serum sickness, which may cause fever, joint pain, rash, swelling and nausea
- Drug-induced anemia, a reduction in red blood cells, which can cause fatigue, irregular heartbeats, shortness of breath and other symptoms
- Drug rash with eosinophilia and systemic symptoms (DRESS), which results in rash, high white blood cell counts, general swelling, swollen lymph nodes and recurrence of dormant hepatitis infection
- Inflammation in the kidneys (nephritis), which can cause fever, blood in the urine, general swelling, confusion and other symptoms
When to see a doctor
See your doctor as soon as possible if you experience signs or symptoms of drug allergy.
Call 911 if you experience signs of a severe reaction or suspected anaphylaxis after taking a medication.
A drug allergy occurs when your immune system mistakenly identifies a drug as a harmful substance, as if it were a viral or bacterial infection.
In most cases, a drug allergy develops when your immune system has become sensitive to the drug. This means that the first time you take the drug your immune system detects it as a harmful substance and develops an antibody specific to the drug.
The next time you take the drug, these specific antibodies flag the drug and direct immune system attacks on the substance. Chemicals released by this activity cause the signs and symptoms associated with an allergic reaction.
You may not be aware of your first exposure to a drug, however. Some evidence suggests that trace amounts of a drug in the food supply, such as an antibiotic, may be sufficient for the immune system to create an antibody to it.
Some allergic reactions may result from a somewhat different process. Researchers believe that some drugs can bind directly to a certain type of immune system white blood cell called a T cell. This event sets in motion the release of chemicals that cause the allergic reaction. In such cases, an allergic reaction could occur the first time you take the drug.
Drugs commonly linked to allergies
Although any drug can cause an allergic reaction, some drugs are more commonly associated with allergies. These include:
- Antibiotics, such as penicillin
- Aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs)
- Chemotherapy drugs for treating cancer
- Medications for autoimmune diseases, such as rheumatoid arthritis
- Corticosteroid creams or lotions
- Medications for people with HIV or AIDS
- Bee pollen products
Nonallergic drug reactions
Sometimes a reaction to a drug can produce signs and symptoms virtually the same as those of a drug allergy, but it's not triggered by immune system activity. This condition is called a nonallergic hypersensitivity reaction or pseudoallergic drug reaction.
Drugs that are more commonly associated with this condition include:
- Dyes used in imaging tests (radiocontrast media)
- Opiates for treating pain
- Local anesthetics
While anyone can have an allergic reaction to a drug, a few factors can increase your risk. These include:
- A history of other allergies, such as food allergy or hay fever
- Allergic reaction to another drug
- A family history of drug allergy
- Increased exposure to a drug, because of high doses, repetitive use or prolonged use
- Certain illnesses commonly associated with allergic drug reactions, such as infection with HIV or the Epstein-Barr virus
If you have a drug allergy, the best prevention is to avoid the problem drug. Steps you can take to protect yourself include the following:
- Inform health care workers. Be sure that your drug allergy is clearly identified in your medical records. Inform other health care providers, such as your dentist or any medical specialist.
- Wear a bracelet. Wear a medical alert bracelet that identifies your drug allergy. This information can ensure proper treatment in an emergency.
- Carry emergency epinephrine. If your drug allergy has caused anaphylaxis or other severe reactions, your doctor will likely prescribe a self-injecting syringe and needle device (epinephrine autoinjector). Your doctor or a member of the clinical staff will train you on how to use an autoinjector (Adrenaclick, EpiPen, Twinject, others).
Oct. 10, 2014